MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2021
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported a patient in acute myocardial infarction/cardiogenic shock was implanted with an impella cp device for mechanical circulatory support.It was reported that the insertion of the impella was challenging, with the pump being taken out and repositioned on 3 separate attempts.The pump was successfully implanted and the placement was verified with an echocardiogram.Survival outcome noted the patient expired.No allegations were made toward the impella cp as the cause of death.Medical safety review of the event noted use of the device cannot conclusively be associated with the outcome (patient's demise).
 
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.Impella cp with smartassist for use during cardiogenic shock and high-risk pci instructions for use for the related event are as follows: section: warnings & cautions: warnings ¿to reduce the risk of cardiac injury (including ventricular perforation), physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected: decreased ventricular cavity size, ventricular aneurysms, congenital heart disease, or compromised cardiac tissue quality in the settings of acute infarction with tissue necrosis¿ ¿to reduce the risk of vascular injury, physicians should exercise caution when inserting the impella catheter in patients with complex peripheral vascular anatomy.This includes patients with known or suspected: unrepaired abdominal aortic aneurysm, significant descending thoracic aortic aneurysm, dissection of the ascending/ transverse/ descending aorta, chronic anatomical changes in the relationship of the aorta/aortic valve/ventricular alignment, significant mobile atheromatous disease in the thoracic or abdominal aorta or peripheral vessels¿ ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with echocardiography guidance.¿ section: warnings & cautions: cautions never advance the guidewire or sheath when resistance is met.Determine the cause of resistance using fluoroscopy and take remedial action.This report is being filed as part of a retrospective review of historical records.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20032223
Report Number1220648-2024-16015
Device Sequence Number12389167
Product Code OZD
UDI-Device Identifier00813502011388
UDI-Public(01)00813502011388(10)1435537(17)210731
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0032
Device Lot Number1435537
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2021
Initial Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/24/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite